Jump to content
CrazyBoards.org

Is it OK for me to try decreasing lamotrigine?


Recommended Posts

So being the Christmas period, my psychiatrist is now unavailable for a bit. I currently take 200mg of lamotrigine and I am sure it is making me stupid. I am forgetting everything and I don't even have my head around my Christmas shopping this year - something I am normally very good at keeping track of. My brain feels scattered. I noticed this a lot more after going up to 200.

I'm wondering if it's safe for me to go back down to 100 and see how I go for a few days? Or I could go 150? I am so sick of having a cloud in my brain! 

Link to comment
Share on other sites

4 hours ago, saintalto said:

I would wait it out and see your psychiatrist about it. Lamotrigine is not something something I'd mess around with. 

Because of side effects? Or the potential to throw my mood off? I am doing well with my antidepressant and anxiety med. And don't want to cold turkey stop it, just decrease a little to help the cognitive effects. 

200mg hasn't helped me any better than 100 did anyway. 

Edited by Melancholya
Link to comment
Share on other sites

I think it has to do with withdrawal, but it's just one of those meds you don't screw around with. 

You don't have long to wait until your next appointment, it's not the end of the world to endure feeling a little stupid. I'm sorry you find it frustrating, it's just not a good move to mess with meds at all, but I have been warned before not to touch lamotrigine without a psychiatrist overseeing things.

Edited by saintalto
Link to comment
Share on other sites

2 hours ago, Melancholya said:

Because of side effects? Or the potential to throw my mood off? I am doing well with my antidepressant and anxiety med. And don't want to cold turkey stop it, just decrease a little to help the cognitive effects. 

200mg hasn't helped me any better than 100 did anyway. 

being anti epileptic, tapering wrongly can cause seizures, even in non epileptics

 

i haven't taken lamictal, but in general, the AED stupids pass. It is mostly a start-up S/E excluding topomax (dopeomax)

Link to comment
Share on other sites

Also- lamictal is slow to build and can be subtle, so cutting it like that might bring back symptoms that you didn’t realize were being treated. I know that sounds like I’m being stupidly over cautious, but it’s happened to me more than once on other meds 

Link to comment
Share on other sites

2 hours ago, saintalto said:

I think it has to do with withdrawal, but it's just one of those meds you don't screw around with. 

You don't have long to wait until your next appointment, it's not the end of the world to endure feeling a little stupid. I'm sorry you find it frustrating, it's just not a good move to mess with meds at all, but I have been warned before not to touch lamotrigine without a psychiatrist overseeing things.

He did tell me a little while ago that I could take it down to 150 but is even that too much of a jump? 

I haven't even got a next appointment scheduled :( the mental health services make them and send out an appointment card. No idea when I can next see him. 

It is really frustrating not to be able to recall things. And just now I got a spoon out of the drawer for my coffee, turned around, thought 'I need a spoon' then got another one out. It's driving me mad. 

But I'll leave it alone. 

 

1 hour ago, DogMan said:

i haven't taken lamictal, but in general, the AED stupids pass. It is mostly a start-up S/E excluding topomax (dopeomax)

I've been on it for a few months now and I feel like I'm getting worse! 

Link to comment
Share on other sites

18 minutes ago, Melancholya said:

He did tell me a little while ago that I could take it down to 150 but is even that too much of a jump? 

I haven't even got a next appointment scheduled :( the mental health services make them and send out an appointment card. No idea when I can next see him. 

It is really frustrating not to be able to recall things. And just now I got a spoon out of the drawer for my coffee, turned around, thought 'I need a spoon' then got another one out. It's driving me mad. 

But I'll leave it alone. 

 

I've been on it for a few months now and I feel like I'm getting worse! 

I don’t think that it is necessarily too much of a jump but more too much of a jump without pdoc involvement 

Link to comment
Share on other sites

  • 2 weeks later...

You should never do anything without your pdocs guidance. However, if he did indicate you could decrease it to 150mg, that is a safe jump. If you do not have epilepsy and have been taking 200mg now for several weeks, decreasing to 150mg would generally be considered safe in someone without epilepsy. If you have epilepsy, going in 25mg increments each week is generally safer because it gives you an opportunity to react by increasing the dose if seizures do return with little change for drastic changes in efficacy or side effects.

Link to comment
Share on other sites

On 12/31/2019 at 10:31 AM, browri said:

You should never do anything without your pdocs guidance. However, if he did indicate you could decrease it to 150mg, that is a safe jump. If you do not have epilepsy and have been taking 200mg now for several weeks, decreasing to 150mg would generally be considered safe in someone without epilepsy. If you have epilepsy, going in 25mg increments each week is generally safer because it gives you an opportunity to react by increasing the dose if seizures do return with little change for drastic changes in efficacy or side effects.

Thanks for replying :) I decreased to 150 shortly after making the post and have been fine. It's really helped with the cognitive problems and if it hadn't been the holiday period I would have checked first. But as I said he had previously told me it was OK to decrease if needed. 

Link to comment
Share on other sites

6 hours ago, Melancholya said:

Thanks for replying :) I decreased to 150 shortly after making the post and have been fine. It's really helped with the cognitive problems and if it hadn't been the holiday period I would have checked first. But as I said he had previously told me it was OK to decrease if needed. 

If he already gave you the okay, then there's no reason to check with him. Just remember to bring it up at the next appointment, and no harm, no foul.

I'm glad to hear that the decreased dose is helping. Some people do better on 100mg or 150mg. The higher dose of 200mg isn't always necessary, but it does provide the most optimal mood control. If you start to notice any returning depression, then increasing again to 200mg should help.

Link to comment
Share on other sites

  • 3 weeks later...

As others have pointed out, especially with Lamictal, unless you have a tapering plan already set up with your psychiatrist, I wouldn't mess with it.

Aside from an increased seizure risk, you also increase your risk for getting Steven-Johnson Syndrome (SJS), which can potentially be lethal. That being said, the likelihood of getting SJS is pretty low. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...